Pins and needles worse after exercise

Hi, I am new to this site after just being diagnosed with B12 deficiency. My symptoms were pins and needles in feet, knees, hands and small area in lip. I have had the first 6 loading injections and have not felt any improvement. Also I find my symptoms worse after I exercise, which I do regularly, or if I have a really busy day and am on the go a lot.

Does anyone else have these symptoms, worsened by exercise?

I have also read that, with these symptoms, I should have been given more than 6 doses initially and subsequent doses every 2 months instead of 3? Is this true?

I also have very cold knees and feet and don't know if that's related.

Any help would be appreciated

23 Replies

oldestnewest
  • As the exercise/activity stimulates the nerves, and when you have sufficient levels of B12 to keep the metabolic loops working, the nerves start to heal at a snails pace.

    The signal on the nerve(s) is stronger, and until the brain can recalibrate itself, the only thing the brain can deduce is that it must be pain.

    Pain is good. It lets you know the nerves are working better. You just need to know it is an illusion to the brain, which takes several days to readjust to the stronger signals.

    For me it is the vagus nerve and I get ravenous hunger from stronger signals coming from the stomach.

    I find I get the pain when starting up, but if I pace myself with physical activity I get better throughout the day.

    The British guidelines recommend injections every other day until the neurological symptoms go away.

    Maybe talk to your GP about more frequent injections.

    Also do you supplement with folic acid? It contributes to the metabolic pathways and enables B12 to do its job.

  • I don't know if this is true or could be a reason for your tingling but I read that vigorous exercise depletes your B12 levels. If you are getting worse after exercise maybe this is why - though I would bnot have thought you would feel the effects that quickly.

  • Hi heidiriches280970 ,

    Can you remember where you read that "vigorous exercise depletes your B12 levels"?

    I've just been diagnosed with diabetes on top of my (43 year old) P.A. and have been told to exercise, which I am doing, but after six months I'm getting to be totally exhausted.

    I want to get as much authoritative, detailed evidence together to persuade my GP to allow shorter intervals between B12 injections.

    I realize that "tiredness" is one of the symptoms of diabetes and I guess at my age (74) I can't really expect too much "oomph" in my energy levels but I need to try.

  • This a BMJ document

    bmj.com/rapid-response/2011...

  • That is absolutely brilliant Laura5 - thank you!

  • Very interesting. However, I think it's important to recognise that this article is talking about endurance athletes - people who regularly do high-intensity 2 hour bike rides.

    I really don't think my gentle 2 mile stroll with the dogs is in the same class, so I doubt I really need to worry.

  • Hi this is not where I originally read it but it does state working out worsens b12 def livestrong.com/article/4189...

  • I also have B12 deficiency and the same symptoms as yours. I had 10 loading doses and then injections every 12 weeks.

    I found that this was not enough and luckily my doctor at the time was helpful and increased my injections to every 8 weeks. She also prescribed supplementary tablets which I take three times a day.

    I've found that with this regime I can cope if I don't "over tire" myself - so if I do a lot of exercise I have increased tingling in my hands and feet. To the extent that it is painful to put my feet to the floor.

    I've not found that further supplementing is helpful to me, although I know that many people on this site do recommend this.

    Perhaps you could go back to your doctor and ask for supplementary tablets?

  • What are the supplementary tablets you are prescribed sueeaton?

  • They are cyanocobalamin 50 mcg three times a day.

    Also ferrous fumerate 210mg twice a day.

  • 50mcg? You might as well be eating Smarties for all the good they will do. If you're going to try oral tablets, which are very unlikely to work, you need to be taking several thousand mcgs per day.

    As you have neurological symptoms (pins and needles) your treatment should have been an injection every other day until there was no further improvement in those symptoms. I'm afraid you are yet another victim of an ignorant doctor incapable of reading the guidelines in the British National Formulary.

  • Thank you. I have had B12 deficiency for over two years and reached the plateau of no improvement quite some time ago. I have the tablets as well as eight weekly injections.

    I don't think my doctor is ignorant - she worked extremely hard to find a diagnosis and has been supportive throughout. I accept that it is a condition that I have to live with and try to adapt my lifestyle to accommodate it whilst doing as much as I possibly can.

    I have tried supplementing with sprays and lozenges on top of the usual regime and I find no difference what so ever, although I fully accept that others on this site do find them extremely helpful. Everyone is different.

  • You're giving up far too easily. You can't possibly know that you have reached a plateau of no improvement if you are only having an injection every 8 weeks. You say your doctor isn't ignorant yet she has not followed the BNF guidelines with your treatment. You should have had an injection every other day until there was no further improvement in your symptoms and those 50mcg tablets should only be prescribed for patients where B12 deficiency is proven to have been caused by a dietary deficiency. Have you asked her for an explanation?

    I also tried various supplements and found them to be useless. To cut a long story short, after much experimentation (without any help from my GP) I have found that a hydroxo injection every 10 days works best for me.

  • Thank you for taking the time to reply. I am vegetarian so I assume that she has given me those as a back up to a dietary deficiency, as well as eight weekly hydroxo injections.

    I'm glad that you have found the way that works best for you, but I would never self inject (which I presume you do) and I still feel that my doctor has been supportive and helpful. I'm sorry that you have obviously had a different experience.

  • A vegetarian diet isn't necessarily deficient in B12 if you still eat dairy and eggs. A vegan diet is another matter entirely.

    The level of understanding of B12 deficiency within the medical profession is so poor that treating ourselves is really the only option that many of us have. If oral, sublingual, spray, patches or whatever work then fine but some, like myself, have found no viable alternative to injections. I have no intention of letting my health deteriorate because of the ignorance of others so I have no qualms whatever about injecting. It's easy, safe and painless and is perfectly acceptable for some other conditions so why not for B12 deficiency?

  • I am sorry that you seem to find my post so irritating. I think it would be pointless to continue.

  • Frustrating rather than irritating. It just appears to me that you have accepted your situation without taking the obvious step of trying more frequent injections.

  • The nurse told me to not rush around do things but slowly. She said I can never over exert myself. I know when I have :(

  • Mine are worse if I do nothing, like sitting still watching tv, or if I move a lot like if I clap my hands my arms get pins and needles and get weaker.

    If I do too much one day all my symptoms are worse the next day.

    As someone else said, I am hungry all the time, I also have just started the injections and but my doctor won't agree to giving my the them every other day, I hope she will give me more now if she can see they are making things better.

  • Exercise depletes Vit B12, so go gently until your levels build up. MariLiz

  • Mariliz, I find gentle exercise essential as it releases B12 from the muscle (injection site) into to blood for use in the cells.

    The kidneys flush b12 out so yes some of it is lost.

    I would not recommend stopping the exercise, but instead ask your Dr for more frequent injections.

    I may just have been lucky getting frequent injections but I self inject cyano-b12 0.6 ml twice a week. The prescription is for weekly 1 ml injections and I can squeeze 1.2 ml from the vial. if I inject it all in one go, I can't make it through the week but taking smaller amounts more frequently has helped fill in the gaps and level off the highs and lows following the injection.

  • I wasn't suggesting to stop exercise completely, only for Tandy to take it gently as she's just finished her loading doses. I exercise gently myself, but always know if I've overdone things. She may be having to wait three months before her next injection. My doctor has recently agreed to six weekly injections, which has helped me a lot. Well done if you've got more frequent B12. It took a lot of persuading my GP just to get six weekly ones.

  • Please be sure to explore all options as to increasing your B12 levels beyond injections: sublingual tablets, sprays, patches etc. It can take quite some time to replenish one's system at the cellular level even after loading doses.

    Do not give up especially where neurological problems are concerned. As others have noted sometimes it does get worse before getting better. This is a systemic problem and as such affects so many areas of your body and the rate of recovery and stabilization varies greatly among all of us. Please take control of your condition as the medical establishment will not do it for you.

    Best wishes - Yalaha

You may also like...